Florida, 2017

Funnel Cloud in Florida, September 4, 2017

September 4, 2017 · NWS JAX · 1 event in 1 county or zone

Diurnal convection produced a brief funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Diurnal convection produced a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 4, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 4, 2:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
345 PM EDT Mon Sep 4 2017

...Major Hurricane Irma is forecast to be east of Cuba late Friday...

.NEAR TERM.../This late afternoon through Tuesday/...

This late afternoon through tonight...Storms across our well west of
highway 301 late this afternoon may try to drift back with westerly
flow to the Atlantic coast with some post-convective stratiform rain
and possibly a few anvil lightning strikes along the I-95 corridor
early this evening. Lingering rain/storms this evening should mostly
wrap up by mid to late evening. During the pre-dawn hours a few
additional showers will be possible along the coast after midnight
as the ridge axis drifts further southward toward South Florida with
surface winds becoming more southerly south of Ponte Vedra where
Putnam, Flagler, and southern St. Johns have been chance of late
nocturnal showers toward daybreak. Overnight lows in the lower 70s
inland to mid 70s along the coast.

Tuesday...Again under light southwest flow or light flow pattern day
will start with a few storms over the coastal waters along the
immediate coast...and generally dry conditions west of the beaches.
The first storms begin to form along the sea-breeze between 16-18Z
near the First Coast and Coastal Georgia. HIRES model solutions are
in good agreement the main storm development with be east of I-95
will slowly advect inland with time...reaching areas between highway
301 and I-75 during the early to mid afternoon hours. It will be
areas inland between highway 301 and I-75 corridor that see the
highest coverage of storms after 3 PM, as the west coast and east
coast sea-breeze boundaries begin to interact over the center of the
CWA.  The very light southwest steering flow may allow thunderstorm
outflow trying to come back eastward to the coast from inland area
moving back east can ignite another round of isold to scattered
storms closer to the coast during the very late afternoon and
evening.  The highest rain chances will focus across NE FL where
deeper moisture will reside. Convective hazards will include locally
heavy rainfall due to slow storm motion, but also wet downbursts and
hail with both the NAM12 and GFS40 indicating a mid level short wave
trough with 500 mb temps now cooling to -8 to -9 deg C moving over
the area form Apalachee Bay through the day. High temps will rise
into the upper 80s inland with the warmest temps potentially
reaching the lower 90s across inland SE GA where less precip is
expected.

.SHORT TERM...
Tue night...a deep southwesterly flow will be steering afternoon
convection toward the east-northeast through the evening hours...
progressing off the coast overnight and weakening. A cold front will
be moving into nrn GA at this time. Best chances of showers and
storms will be near the coast, with lower chances probable north of
Waycross where the PWATS are lower...and about 2 inches elsewhere.
Low temps will fall into the 70s.

Wed...deep layer trough will continue pushing sfc cold front into
central GA while our forecast area remains in a moist and unstable
environment. Some suggestion a few upper level disturbances will
push through the area as well. Dominant west coast sea breeze
expected... with any convection running up against a weaker east
coast sea breeze by mid to late aftn.  Will go with high end
scattered to numerous showers and storms. A few strong to severe
storms will be possible with the main convective hazard gusty
winds...given bulk shear up near 25-30 kt and good instability
values. Precip will decrease gradually north to south and fade in
intensity with loss of diurnal heating Wed night as the surface cold
front presses southward across SE GA, and begins to slow its
progress across central Florida. High temps will warm to about 90
deg. Min temps Wed night will cool into the upper 60s across parts
of inland SE GA trailing the cold frontal passage, with 70s south of
the boundary.

Thu...cold front will ease south of the area while some cooler and
drier conditions move in from the north/northwest. High pressure
will shift from mid-west to the TN valley. Winds will veer from N to
NE along the coast into the afternoon which could bring some showers
onshore mainly over NE FL with dry conditions prevailing over SE GA,
but until the 850 mb trough passes downstream, a low chance of
showers/sprinkles will be possible over SE GA. Thu night the mid
level trough axis pushes downstream and dampens while low level
moisture lingers over NE Florida under increasing onshore flow with
a low chance of showers.

.LONG TERM...Fri-Mon...

Fri-Mon...This forecast period will largely depend on track of
Hurricane Irma. At least for Friday...we anticipate prevailing
northeast sfc flow for much of the area with chance of showers with
a few storms. Expect to see breezy conditions for coastal areas.
More rough surf and east-southeast swells at area beaches making the
beaches unfavorable for any swimming. Moving into Saturday...more of
the same but increased onshore flow (deepening up to at least
850mb/near 5000ft) and rough surf for beaches. A good chance of
showers and storms. Locally heavy rainfall for coastal areas.

Sunday...Stronger northeast to east flow and now deepening up to 500
mb/near 20000 ft. Deeper moisture along with higher rain chances and
windy condition appear likely at this time...windiest along the
coast. Realized local impacts will still greatly depend on the
storms track, speed of motion, and storm structure/size of Irma. At
this point and based on latest guidance, local impacts will include
at a minimum, an increased risk of rip currents at local beaches,
rough/high surf and resultant beach erosion.

Monday...again impacts will greatly hinge on the forecast track of
Irma and this is where uncertainty is much more great...though model
agreement has been better overall in the past couple of days than
several days ago. Latest forecast has Irma over south or central
FL...while we will continue in the northeast/east flow pattern.
Regardless of exact track...chances of heavy rainfall and stronger
winds should be developing.

Local interests need to continue to closely monitor the latest
official forecast for Hurricane Irma from the National Hurricane
Center. Now is the time to ensure hurricane supply kits are well
stocked and review your family hurricane plans.

Temperatures will trend near to below normal this period with daily
max temperatures generally in the 80s min temperatures falling into
the 60s across much of SE GA and west of Trail Ridge across NE FL
trailing the frontal passage. Low temps will range in the 70s closer
toward the Atlantic coast under onshore flow.

&&

.AVIATION...

Mainly VFR conditions to prevail through the late afternoon hours
for most terminals with potentially near thunderstorms over GNV
terminals this mid to late afternoon.  Some thunderstorms will push
back eastward toward coastal terminals this early to mid evening.
Utilized TEMPO groups for coastal terminals with the best timing in
the late afternoon to early evening hours. A few strong to severe
storms will be possible a intermittent IFR conditions and gusty
winds can be expected in thunderstorms this afternoon and early
evening. Will continue with just VCTS groups at SGJ and CRG due to
the anticipation for storms to focus farther inland. SSI will just
have VCSH since the chance for a thunderstorm is even lower up that
way. Storms should abate mid to late evening with VFR conditions
through the remaining nocturnal hours.  There may be some light rain
with coastal showers mainly south of Ponte Vedra with southerly flow
developing during the pre-dawn hours.  Some showers and isolated
tstms should be east of intercoastal during the late morning hours
along the developing sea breeze.

&&

.MARINE...

Weak east to southeast winds near 10 kt or less expected through
early Tuesday. High pressure over the western Atlantic builds south
with more southerly flow expected by mid day Tue through Wed as a
slow moving cool front approaches. Front expected to move into GA
waters Wednesday night and through the NE FL waters Thursday
morning...pushing south of the area Friday. Seas will generally
average around 1-3 feet for now...with a very gradual increase in
seas/swells from Hurricane Irma expected by mid to late week
depending on the forward speed of Hurricane Irma. Strengthening
northeast flow and building seas anticipated after Thu as strong
high pressure builds north of the area.

Rip Currents: Low risk tonight through early Tuesday due to
decreasing periods, low wave heights, and relatively light onshore
winds averaging only around 10 mph in the afternoon. Elevated rips
are expected mid to late week as very long period swells begin to
arrive Tuesday afternoon with wave heights gradually building
through the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  90  72  89 /  30  30  20  50
SSI  75  86  75  88 /  40  40  40  40
JAX  73  89  74  90 /  30  50  40  50
SGJ  75  87  76  89 /  30  50  40  50
GNV  72  90  72  89 /  40  50  20  50
OCF  72  90  73  89 /  30  40  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Shashy/Peterson
Hazardous weather outlook, Sep 4, 4:40 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
540 AM EDT Mon Sep 4 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050945-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
540 AM EDT Mon Sep 4 2017

...ISOLATED SEVERE STORMS POSSIBLE INLAND TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected to develop during the early
afternoon hours, with activity becoming numerous in coverage west
of I-95 by mid to late afternoon. Isolated severe thunderstorms
are possible.

Localized damaging wind gusts will be the main threat, but very
heavy rainfall due to slow and erratic storm motion, and
excessive and intense lightning strikes will also be possible.
Some hail can also not be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A cold front will move into the the area on Wednesday. Scattered
to numerous afternoon thunderstorms are forecast both Tuesday and
Wednesday ahead of the cold front. Strong to isolated severe
thunderstorms will be possible during the afternoon and evening
hours on Tuesday and Wednesday. Isolated thunderstorms will be
possible over northeast and north central Florida on Thursday
along the cold front.

Higher surf and an elevated risk of rip currents are expected at
area beaches from mid week through the weekend due to
strengthening east to northeast flow as Hurricane Irma pushes to
near the Bahamas. It is too early to speculate on any further
potential impacts. Local interests should continue to monitor the
latest official forecast for Hurricane Irma from the National
Hurricane Center.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to self activate if warnings are issued this
afternoon.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Shuler

In the hours before

Special weather statement, Sep 4, 1:53 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
253 PM EDT MON SEP 4 2017

FLZ035-036-041930-
Alachua FL-Gilchrist FL-
253 PM EDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST AND
SOUTHWESTERN ALACHUA COUNTIES UNTIL 330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Archer, or near Bronson, moving north at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Archer, University Of Florida and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2965 8233 2948 8248 2948 8256 2954 8256
      2953 8265 2956 8266 2957 8271 2970 8271
TIME...MOT...LOC 1853Z 183DEG 7KT 2954 8261

HESS
Special weather statement, Sep 4, 1:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
258 PM EDT MON SEP 4 2017

FLZ040-041945-
Marion FL-
258 PM EDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
345 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Emeralda, moving north at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Weirsdale, Ocklawaha and Moss Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2917 8200 2916 8164 2905 8164 2905 8166
      2896 8166 2896 8197
TIME...MOT...LOC 1858Z 183DEG 7KT 2898 8186

HESS
Special weather statement, Sep 4, 2:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EDT MON SEP 4 2017

FLZ040-042030-
Marion FL-
350 PM EDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION COUNTY UNTIL
430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving north at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Rainbow Lakes Estates and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2913 8253 2922 8253 2922 8240 2935 8241
      2931 8222 2909 8233
TIME...MOT...LOC 1949Z 192DEG 5KT 2919 8242

HESS

The radar

The Moody AFB radar (KVAX), 123 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Gilchrist

When
September 4, 3:00 PM EST
Where
Gilchrist County, 4.08 mi NW of Bell
Reported by
Other Federal Agency
Coordinates
29.790, -82.920

The Florida Fish and Wildlife reported a funnel cloud east of the Suwanee River south of the County Road 340 bridge.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720353.